Kansas, 2003

Hail and Damaging Winds in Kansas, August 5, 2003

August 5, 2003 · NWS TOP · 8 events in 5 counties and zones

5 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 5, 1:50 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 5, 1:50 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
250 PM CDT TUE AUG 5 2003

MAIN FORECAST CHALLENGES CONTINUE TO BE PRECIP CHANCES THIS
EVENING...THEN HIGH TEMPS LATER THIS WEEK AND INTO EARLY NEXT WEEK.

THIS MORNING UPPER AIR PATTERN SHOWED A RIDGE ACROSS THE
WEST-CENTRAL US WITH A DOWNSTREAM TROUGH ACROSS THE GREAT LAKES
STATES AND OHIO RIVER VALLEY. THE 19Z SURFACE ANALYSIS SHOWED A COLD
FRONT EXTENDING FROM NORTHWEST KANSAS NORTHEAST INTO SOUTHEAST
NEBRASKA AND WESTERN IOWA. ANOTHER SURFACE BOUNDARY EXTENDED FROM
THE TEXAS PANHANDLE NORTHEAST INTO SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI. LOWER 70 DEW POINTS WERE OBSERVED ACROSS EASTERN AND
CENTRAL KANSAS THIS AFTERNOON.

SURFACE CONVERGENCE AHEAD OF THE COLD FRONT WILL CAUSE THUNDERSTORMS
TO DEVELOP ACROSS SOUTHEAST NEBRASKA AND NORTHEAST KANSAS LATE THIS
AFTERNOON. THE THUNDERSTORMS WILL MOVE SOUTHEAST AND SOUTH ACROSS
THE EASTERN COUNTIES OF THE FORECAST AREA. A FEW OF THE
THUNDERSTORMS COULD REACH SEVERE LIMITS GIVEN SURFACE BASED CAPES
AROUND 2000 J/KG AND SUFFICIENT VERTICAL WINDSHEAR. THE PRIMARY
THREAT WILL BE LARGE HAIL AND STRONG OUTFLOW WINDS THROUGH THE EARLY
EVENING HOURS. IM STILL DEBATING RATHER TO GO WITH ISOLATED OR
SCATTERED POPS. THE CAP WILL BE WEAKEST IN THE EXTREME EASTERN
COUNTIES...AND I MAY GO WITH 30 POPS IN THE EXTREME EASTERN SECTIONS
OF THE FORECAST AREA THIS EVENING. THE SURFACE COLD FRONT SHOULD
MOVE SOUTH OF THE FORECAST AREA BY MIDNIGHT...THUS RAIN CHANCES
SHOULD END LATER TONIGHT.

A SURFACE RIDGE WILL BUILD SOUTH ACROSS THE CENTRAL PLAINS TOMORROW
BRINGING A DRIER AND SLIGHTLY COOLER AIR MASS TO EASTERN KANSAS. THE
UPPER RIDGE ACROSS THE WEST-CENTRAL US WILL EXPAND EAST INTO THE
PLAINS BY THE END OF THE WEEK. THIS WILL CAUSE TEMPERATURES TO WARM
INTO THE MID AND UPPER 90S FRIDAY AND SATURDAY. THE WESTERN COUNTIES
OF THE FORECAST AREA MAY REACH 100 DEGREES FRIDAY AND SATURDAY.

THE LONGER RANGE MODEL SOLUTIONS DISAGREE SOME WHAT AFTER DAY 5 IN
THE POSITION OF THE UPPER LEVEL RIDGE AXIS. THE GFS MODEL SOLUTION
SLOWLY RETROGRADES THE RIDGE AXIS WESTWARD...WHICH WOULD COOL
AFTERNOON HIGHS MONDAY AND TUESDAY DOWN TO THE UPPER 80S AND MID
90S. WHILE THE ECMWF AND UKMET MODEL SOLUTIONS KEEP THE UPPER LEVEL
RIDGE AXIS ACROSS THE CENTRAL PLAINS STATES...WHICH WOULD CONTINUE
HIGH TEMPERATURES IN THE MID TO UPPER 90S FOR BOTH MONDAY AND
TUESDAY.

.TOP...NONE.
Hazardous weather outlook, Aug 5, 3:45 PM CST, 13 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTHEAST AND
EAST CENTRAL KANSAS...MAINLY EAST OF A EMPORIA TO ALMA TO HOLTON
LINE. A FEW OF THE STORMS MAY BECOME SEVERE. LARGE HAIL...LIGHTNING
AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 55 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
August 5, 3:58 PM CST
Where
Jackson County, 2 mi S of Mayetta
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -95.733

Hail, Jefferson

When
August 5, 4:22 PM CST
Where
Jefferson County, 5 mi NNW of Perry
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.150, -95.433

Thunderstorm Wind, Douglas

When
August 5, 4:25 PM CST
Where
Douglas County, 1 mi W of Lecompton
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.050, -95.417

Hail, Douglas

When
August 5, 4:58 PM CST
Where
Douglas County, 2 mi NE of Lone Star
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.883, -95.317

Hail, Douglas

When
August 5, 4:58 PM CST
Where
Douglas County, 1 mi NW of Lone Star
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -95.367

Thunderstorm Wind, Douglas

When
August 5, 4:58 PM CST
Where
Douglas County, 1 mi NW of Lone Star
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.883, -95.367

Thunderstorm Wind, Wabaunsee

When
August 5, 5:02 PM CST
Where
Wabaunsee County, Paxico
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.067, -96.167

Hail, Franklin

When
August 5, 5:23 PM CST
Where
Franklin County, 4 mi N of Ottawa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -95.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368954, 5368955, 5368956, 5368957, 5368958, 5368959, 5368960, 5368961.